Illinois, 2011

Flash Flood in Illinois, May 3 to 5, 2011

May 3 to 5, 2011 · NWS ILX · 1 event in 1 county or zone

Numerous rainfall events in late April combined with rounds of heavy rain on May 1st and 2nd to produce very high water levels on the Wabash and Embarras Rivers in eastern Lawrence County. Near the confluence of these two rivers, the Cross Levee, about 5 miles southeast of Lawrenceville breached in the three places, producing extensive flash flooding in much of southeast Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Numerous rainfall events in late April combined with rounds of heavy rain on May 1st and 2nd to produce very high water levels on the Wabash and Embarras Rivers in eastern Lawrence County. Near the confluence of these two rivers, the Cross Levee, about 5 miles southeast of Lawrenceville breached in the three places, producing extensive flash flooding in much of southeast Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 3, 5:38 AM CST, 22 minutes earlier.

Area forecast discussion, May 3, 5:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
638 AM CDT TUE MAY 3 2011

.DISCUSSION...
ISSUED 250 AM CDT TUE MAY 3 2011

LAST OF THE HEAVY RAIN HAS FINALLY PUSHED EAST OF THE AREA...
ALTHOUGH SOME LIGHT RAIN WILL LINGER SOUTH OF I-70 FOR A COUPLE
MORE HOURS. LAWRENCEVILLE HAS SEEN 2.6 INCHES OF RAIN IN THE LAST
TWO DAYS. CURRENT FLOODING THREAT IS PRIMARILY ALONG THE WABASH
RIVER DUE TO LEVEE OVERTOPPING FROM RIVER FLOODING. THUS...HAVE
CANCELLED THE EARLIER FLOOD WATCH WHICH WAS ISSUED DUE TO THE
HEAVY RAIN THREAT. REMAINDER OF CWA IS LARGELY CLOUDY...ALTHOUGH
CLEARING LINE WAS EDGING INTO AREAS WEST OF THE ILLINOIS RIVER.

PRIMARY FORECAST CONCERNS INVOLVE FROST POTENTIAL OVERNIGHT...AS
WELL AS TIMING OF NEXT SHORTWAVE IN THE THURSDAY AND THURSDAY
NIGHT TIME FRAME.

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

DEEP UPPER TROUGH TO CONTINUE SLOWLY PUSHING ACROSS THE STATE.
COLD AIR ALOFT WILL SETTLE INTO THE AREA...WITH STEEP LAPSE RATES
CAPABLE OF TRIGGERING A FEW SHOWERS THIS AFTERNOON. MAIN CONCERN
IS TONIGHT...AS SURFACE HIGH PRESSURE BUILDS INTO THE MISSISSIPPI
VALLEY. WILL BE ISSUING A FROST ADVISORY FOR AREAS ALONG AND WEST
OF I-55 FOR LATE TONIGHT...AS TEMPERATURES FALL INTO THE MID 30S
AND WINDS LIGHTEN UNDER THE RIDGE. FROST THREAT IN THE EASTERN CWA
IS LESS CLEAR...AS CLOUD COVER WILL LIKELY LINGER LONGER
UNDERNEATH THE TROUGH. WILL ONLY MENTION PATCHY FROST ACROSS THE
EAST FOR NOW...AND LET THE DAY SHIFT EXPAND THE ADVISORY IF
NECESSARY.

UPPER TROUGH WILL EXIT THE AREA ON WEDNESDAY...WITH NARROW RIDGING
HELPING TO BOOST TEMPERATURES BACK INTO THE 60S. NEXT TROUGH WILL
APPROACH THE AREA ON THURSDAY. 00Z MODELS FAIRLY SIMILAR WITH THIS
FEATURE...SPREADING SHOWERS AND A FEW THUNDERSTORMS FROM WEST TO
EAST BEGINNING THURSDAY AFTERNOON...AND TIMING ITS PASSAGE ACROSS
THE STATE TOWARD LATE EVENING.

LONG TERM...FRIDAY THROUGH MONDAY...

THE NEXT IN A SERIES OF SHORTWAVES...ALBEIT WEAKER...IS EXPECTED
TO TRACK ACROSS THE NORTHERN CONUS FRIDAY...AND CROSS ILLINOIS ON
SATURDAY. HAVE MADE NO CHANGES TO EXISTING RAIN CHANCES FOR FRIDAY
NIGHT THROUGH SATURDAY NIGHT...ALTHOUGH LATEST ECMWF WOULD SUGGEST
MUCH OF THE RAIN SHOULD BE OUT OF THE AREA BY LATE SATURDAY
AFTERNOON.

LONGER RANGE MODELS INDICATING UPPER RIDGING TO BUILD ACROSS THE
CENTRAL UNITED STATES EARLY NEXT WEEK...WITH A SIGNIFICANT WARMING
TREND SETTING UP OVER OUR AREA.

GEELHART

&&

.AVIATION...
ISSUED 625 AM CDT TUE MAY 3 2011

VFR CONDITIONS ARE EXPECTED THIS FORECAST PERIOD. MAIN CHALLENGE
TODAY WILL BE MOVEMENT/DEVELOPMENT OF CU FIELD AS UPPER LEVEL WAVE
AND ASSOCIATED COLD POOL ALOFT TRACK SE INTO THE AREA. BAND OF LOW
VFR CIGS NOTED ON SATELLITE LOOP JUST NORTHWEST OF RFD TRACKING
SE AND SHOULD BEGIN TO AFFECT OUR NRN TAF SITES BY OR SHORTLY AFTER
NOON...AND A BIT LATER TO THE SOUTH. FORECAST SOUNDINGS SUGGEST BAND
OF LOW VFR WILL GRADUALLY TRACK OFF TO OUR SE LATER THIS EVENING AS
HIGH PRESSURE DRIFTS IN FROM THE WEST. SURFACE WINDS WILL BE FROM
THE NORTHWEST TODAY AT 10 TO 15 KTS WITH AN OCCASIONAL GUST ARND
20 KTS STARTING LATER THIS MRNG AND RUNNING THRU LATE AFTN BEFORE
WINDS BEGIN TO DIMINISH THIS EVENING. LIGHT NORTHWEST WINDS EXPCTD
TNT.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM TO 8 AM CDT WEDNESDAY FOR ILZ027>031-
036>038-040>042-047>051.

&&
Hazardous weather outlook, May 3, 4:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
559 AM CDT TUE MAY 3 2011

ILZ027>031-036>038-040>042-047>051-041100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
559 AM CDT TUE MAY 3 2011

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AS TEMPERATURES DROP INTO THE MIDDLE 30S LATE TONIGHT...FROST
WILL BE POSSIBLE TOWARDS DAWN WEDNESDAY.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE
FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF FAST-MOVING DISTURBANCES WILL BRING PERIODIC CHANCES
FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. THE FIRST SYSTEM WILL
TRIGGER SCATTERED THUNDERSTORMS ON THURSDAY...WHILE A SECOND
BRINGS ANOTHER CHANCE FOR STORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ043-052-053-041100-
CHRISTIAN-DE WITT-MACON-
559 AM CDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AS TEMPERATURES DROP INTO THE MIDDLE TO UPPER 30S...PATCHY FROST
WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF FAST-MOVING DISTURBANCES WILL BRING PERIODIC CHANCES
FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. THE FIRST SYSTEM WILL
TRIGGER SCATTERED THUNDERSTORMS ON THURSDAY...WHILE A SECOND
BRINGS ANOTHER CHANCE FOR STORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-041100-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-PIATT-
SHELBY-VERMILION-
559 AM CDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY FROST WILL BE POSSIBLE TOWARDS DAWN WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF FAST-MOVING DISTURBANCES WILL BRING PERIODIC CHANCES
FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. THE FIRST SYSTEM WILL
TRIGGER SCATTERED THUNDERSTORMS ON THURSDAY...WHILE A SECOND
BRINGS ANOTHER CHANCE FOR STORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071-072-041100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-RICHLAND-
559 AM CDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

MOTORISTS TRAVELING ACROSS PARTS OF SOUTHEAST ILLINOIS NEED TO BE
AWARE OF ONGOING FLOODING OCCURRING ALONG MANY OF THE RIVERS AND
STREAMS AND BE ALERT FOR WATER COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF FAST-MOVING DISTURBANCES WILL BRING PERIODIC CHANCES
FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. THE FIRST SYSTEM WILL
TRIGGER SCATTERED THUNDERSTORMS ON THURSDAY...WHILE A SECOND
BRINGS ANOTHER CHANCE FOR STORMS FRIDAY NIGHT THROUGH EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ073-041100-
LAWRENCE-
559 AM CDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOODING WILL CONTINUE TO BE A THREAT TODAY...ESPECIALLY
ACROSS EXTREME SOUTHEAST LAWRENCE COUNTY AS CROSS LEVEE IS
CURRENTLY OVERTOPPING WITH WATER. THE LEVEE HAS NOT YET BREACHED
AND MANY AREA ROADS ARE CLOSED. DO NOT DRIVE ACROSS WATER COVERED
ROADS.

FLOOD WARNINGS AND ADVISORIES CONTINUE FOR MANY LOCATIONS OF
SOUTHEASTERN ILLINOIS DUE TO RIVERS EXCEEDING FLOOD STAGE AND
RESIDUAL STANDING WATER ON ROADS. THE RIVER FLOODING WILL CONTINUE
FOR THE NEXT SEVERAL DAYS ALONG THE WABASH...LITTLE WABASH AND
EMBARRAS BASINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF FAST-MOVING DISTURBANCES WILL BRING PERIODIC CHANCES
FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. THE FIRST SYSTEM WILL
TRIGGER SCATTERED THUNDERSTORMS ON THURSDAY...WHILE A SECOND
BRINGS ANOTHER CHANCE FOR STORMS FRIDAY NIGHT THROUGH EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

The radar

The Evansville,IN radar (KVWX), 47 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
May 3, 6:00 AM CST to May 5, 9:45 AM CST
Where
Lawrence County, 3.21 mi E of Billet to 2.37 mi SE of Beman
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
38.670, -87.591

Early in the morning of May 3rd, saturated ground from recent heavy rains and very high levels of the Wabash and Embarras Rivers resulted in three breaches of the Cross Levee, near the confluence of the two rivers. Nearly 30 square miles of bottomlands and farmland were inundated. Multiple roads were closed due to the high water between the Wabash River, the Embarras River and about 1.5 miles north of U.S. Highway 50. The town of Westport, IL was surrounded by water, and all roads in and out of town were closed. Several businesses in town sustained flood damage. Six homes on the south side of Lake Lawrence were also surrounded by water and sustained minor damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316525.